What is Anaphylaxis?
“Any acute onset illness with typical skin features (urticaria or erythema/flushing AND/OR angioedema)”
“Involvement of respiratory AND/OR cardiovascular AND/OR persistent gastrointestinal systems”
“Any acute onset of hypotension or bronchospasm or upper airway obstruction where anaphylaxis is considered possible, even if skin features are not present”
– The Australian Society of Clinical Immunology and allergy (ASCIA)
Prompt treatment of an anaphylactic reaction is essential!
Anaphylaxis is characterised by a sudden onset of symptoms affecting the skin, respiratory, cardiovascular and/ or gastrointestinal systems. As the patients’ blood pressure drops rapidly and the airways begin to swell, blood supply and oxygen to the brain and major organs becomes drastically reduced. It is likely that this patient will lose consciousness in a matter of minutes. Symptoms will continue to progress rapidly, leading to vascular collapse, systemic shock, and consequently death.
Signs and Symptoms
Anaphylaxis can affect multiple body systems. It’s presentation and severity is often varied and unpredictable.
Keep an eye out for any of the following:
Cutaneous (skin) – Urticaria (rash), angioedema (swelling), pruritus (itch), flushing
Respiratory – Difficulty breathing, wheezing, upper airway swelling, rhinitis (runny nose)
Cardiovascular – Hypotension (low bp), dizziness, bradycardia (slow heart rate), tachycardia (rapid heart rate), collapse
Abdominal – Nausea, vomiting, diarrhoea, abdominal pain
NOTE: A rash is typically present in most cases. However, if the patient’s blood pressure is too low then blood flow to the surface of the skin is minimised and a rash may no longer be present.
According to the Better Health Channel, food allergies occur in up to 2% of adults and between 4-10% of children, with the foods that carry an increased risk of anaphylaxis including peanuts, tree nuts, shellfish, fish, milk, eggs, soy and wheat.
Anaphylactic reactions to medications are often related to the preservatives or the suspension in which the drug is contained. Sometimes drugs have unpleasant side effects and these are misdiagnosed as an allergic reaction.
Generally speaking, if you experience a reaction the very first time you are exposed to a particular drug, then it is more than likely a side effect of that medication rather than an actual allergic reaction. The first exposure may make people sensitive to the drug but won’t cause symptoms until a subsequent exposure. This is because allergies develop after an initial exposure when your immune system has had a chance to develop an immune response to the allergen.
Insect bites/ stings-
– Wasp & Bee
– Exercise induced